Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 26, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 24, 2013, 4:26 PM EST for Jefferson County, Madison County, Taylor County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2013, 4:26 PM EST (21:26 UTC)
- Expired
- Feb 24, 2013, 5:15 PM EST
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Jefferson County, FL, Madison County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:36 PM EST, 50 minutes earlier.
Area forecast discussion, Feb 24, 3:36 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EST Sun Feb 24 2013
...Flash flooding and severe weather possible through Tuesday...
.NEAR TERM [Through Tonight]...
The 18 UTC regional surface analysis showed a quasi-stationary front
from north central FL through the central Gulf of Mexico, and an
area of high pressure centered over southern IN. Vapor imagery and
upper air data showed a weak ridge from the northeast Gulf of Mexico
to MN, and a deep trough over the Four Corners region. The current
large scale weather pattern is a fast one, and the aforementioned
ridge will translate quickly eastward as the major trough approaches
from the west. At the surface, the front to our south will lift
slowly northward, to near or a little south of the FL Panhandle
coast by 12 UTC Monday.
Rain chances will gradually increase from south to north, with rain
all but certain between 06 UTC and 12 UTC. It may take some time for
the rain to moisten the residual continental polar airmass at the
surface, so the heaviest rain will probably hold off till after
06 UTC, with an inch or so of rain likely in the FL Panhandle. With
the absence of a significant 850 mb jet and any appreciable
instability remaining offshore, the threat of severe storms over
land is very low.
&&
.SHORT TERM [Monday Through Tuesday]...
The aforementioned warm front will lift north through the Tri-
State region through Monday morning. This first wave of rain will
produce a solid inch of rain during the first part of the day. As
a low pressure system skims the Southeast, it will pull a
secondary warm front through the local area Monday afternoon
through evening. Expect another inch or so of rain with this
secondary front. Finally, late Monday night through Tuesday, the
low will push a cold front across the entire Tri-State area
bringing a third and final round of rain. Another inch or so is
expected with the frontal squall. Expect the highest rain totals
west of the Apalachicola and Flint rivers, on the order of 3 to 5
inches, with 2 to 3 inches common elsewhere. Isolated rainfall
amounts of up to 9 inches will be possible, especially west of the
aforementioned rivers.
Upper level kinematics are forecast to be minimal with this event
as the main upper level support will lag all three surface fronts.
Late Monday, into Monday night as the lower level low pressure
approaches the region, the low level jet will increase to modest
levels. The lack of deep layer shear, and the presence of low
level shear would suggest that the primary threat Monday night
will be shallow supercells with the potential to produce strong
wind gusts, but primarily an isolated tornado. The limiting factor
will be the forecast instability. More specifically, the surface
based instability. With a large area of rain expected to stablize
the boundary layer early in the day, it will be difficult to
realize strong wind gusts or funnel clouds to the surface. That
being said, instability can often be a funny and unpredictable
thing. Thus, should some surface based instability be tapped into,
the threat for severe weather will exist primarily Monday night
into early Tuesday morning.
As the front clears from west to east on Tuesday, skies will clear
and gusty winds will fill in. Expect gusts from 20 to 30 mph,
which could bring a few trees down in extremely saturated
locations with weak root systems.
&&
.LONG TERM [Tuesday Night through Saturday]...
The long term will bring extended relief from flooding concerns.
Dry conditions will dominate, with upper level troughing. This
will spell a period of below average temperatures through the end
of the week. By the weekend a reinforcing dry front will bring the
potential for a light freeze to the Southeast.
&&
.AVIATION [Beginning 20Z Sunday]...
VFR conditions will continue into this evening, but cigs will
gradually descend to MVFR levels later tonight as a warm front (and
rain) approach from the Gulf of Mexico. IFR cigs will develop late
tonight or early Monday, as moderate to occasionally heavy rain
occurs. Rain with occasional thunder will continue through much of
the day.
&&
.MARINE...
On and off cautionary conditions will be possible through Monday.
Advisory level winds and seas are expected by Monday night when a
strong warm front, and then cold front overspread the northeastern
Gulf of Mexico. The strong southerly winds with the warm front
will cause tides to run about a foot above normal, but the
strongest winds should come between high tide cycles. Thus,
minimal coastal impacts are expected. Although winds will fall to
below headline conditions be Wednesday morning, expect on and of
headline level winds into the weekend as high pressure noses in
behind the slow moving low pressure to our north.
&&
.FIRE WEATHER...
"Wet flag" conditions are likely through at least Tuesday morning.
Fuel moisture will slowly lower later this week as the airmass
becomes progressively cooler and drier.
&&
.HYDROLOGY...
Rainfall from the last 48 hours was in excess of 4 to 6 inches
across much of the forecast area with isolated higher amounts across
parts of Southeast Alabama and into Southwestern Georgia. The only
locations that have really been spared from the heavy rainfall has
been across the Southeast Florida Big Bend.
Flash Flooding Potential...
Soils are already saturated across Southeast Alabama, Southwestern
Georgia and into the Florida Panhandle. As a result, flash flood
guidance in these areas remains very low. Generally rainfall rates
above 0.75 in/hr for 2 to 3 hours would be enough to generate
flash flooding across these areas. More significant rain rates
would be necessary further east across the Florida Big Bend.
Nevertheless, the latest high resolution guidance does support
increased flash flood potential with this system - possibly at
significant levels in some of the flood prone areas across
Southeast Alabama through Monday night. As a result, a flash flood
watch is now in effect for much of the region for late Sunday
night into Tuesday morning for all of the tri-state area except
the southeastern Florida Big Bend.
River Flooding Potential...
Now that this rainfall from the first storm is into the river
systems, steady rises have been observed at the forecast points
with flows now well above base levels. A few river points are in
minor flood stage still and several are in action stage.
The current QPF forecast for the next 48 hours fed into the river
models are between 3 to 5 inches across the forecast area and this
generates significant rises along many area rivers with several
points crossing into the moderate flood category.
Whether some of the more aggressive forecasts at locations along the
Choctawhatchee Basin and over into the Flint River Basin verify will
depend largely on where the heaviest rainfall occurs with this next
system. The models have been in good agreement so our confidence in
predicting the following crest stages is higher than normal:
**Major Flood Stage**
Choctawhatchee at Bruce *
**Moderate Flood Stage**
Choctawhatchee at Caryville *
Ochlockonee River at Havana
Shoal River at Mossy Head *
Chipola River at Altha *
Kinchafoonee Creek at Dawson *
Flint River at Bainbridge
Spring Creek at Iron City
Pea River at Elba *
**Minor Flood Stage**
Choctawhatchee River at Newton AL *
Choctawhatchee River at Geneva *
Ochlockonee River at Thomasville
Chipola River at Marianna *
Apalachicola River at Blountstown
Kinchafoonee Creek at Preston
Flint River at Newton GA
Flint River at Albany
Sites marked with a * indicate the forecast flood stage ranks in the
top 10 highest flood stages at a given site based on site history.
For specific crest levels and timing of these crests, please consult
our AHPS page by clicking on Rivers and Lakes on our website. This
can be found at water.weather.gov/ahps2/index.php?wfo=tae
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 59 68 63 68 / 30 100 100 90 50
Panama City 69 61 70 64 66 / 30 100 100 100 30
Dothan 70 54 62 57 64 / 10 70 100 100 30
Albany 70 53 60 55 66 / 10 60 100 100 40
Valdosta 74 56 65 62 68 / 10 80 90 80 60
Cross City 75 61 73 66 70 / 40 70 60 70 60
Apalachicola 67 62 69 64 67 / 40 100 100 80 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch from 1 AM EST (Midnight CST) Monday through
Tuesday morning for all but the southeast Big Bend.
GA...Flash Flood Watch from 1 AM EST Monday through Tuesday
morning for all of south Georgia.
AL...Flash Flood Watch from Midnight CST tonight through Tuesday
morning for all of southeast Alabama.
GM...None.
&&
NEAR TERM...Fournier
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Fournier
HYDROLOGY...Moore/GodseyHazardous weather outlook, Feb 24, 6:00 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SUN FEB 24 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 600 AM EST SUN FEB 24 2013 /500 AM CST SUN FEB 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...A FLASH FLOOD WATCH IS NOW IN EFFECT FROM LATE TONIGHT INTO TUESDAY MORNING FOR ALL OF THE TRI-STATE AREA EXCEPT THE SOUTHEASTERN FLORIDA BIG BEND... A RIDGE OF HIGH PRESSURE TO OUR NORTH WILL KEEP RAIN CHANCES QUITE A BIT LOWER ACROSS THE REGION TODAY WITH NO ADDITIONAL HEAVY RAINFALL EXPECTED. BY TONIGHT...HOWEVER...A POTENT LOW PRESSURE SYSTEM WILL BEGIN TO APPROACH THE REGION FROM THE WEST AND LIFT A STALLED OUT BOUNDARY TO OUR SOUTH...NORTHWARD AS A WARM FRONT. AS IF WE HAD NOT RECEIVED ENOUGH RAINFALL ALREADY...THIS SYSTEM HAS THE POTENTIAL TO DUMP ANOTHER WIDESPREAD 4 TO 6 INCHES OF RAIN ACROSS MUCH OF THE TRI-STATE AREA BEFORE ALL IS SAID AND DONE. THIS AMOUNT OF RAIN....WHICH WILL BE FALLING ON ALREADY SATURATED GROUND...WILL KEEP THE POTENTIAL FOR SIGNIFICANT FLOODING IN THE FORECAST INTO EARLY NEXT WEEK....AND POSSIBLY LONGER ALONG SOME AREA RIVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... IN ADDITION TO THE ABOVE MENTIONED RAINFALL...A POTENTIAL STRONG SQUALL LINE COULD PRECEDE THE COLD FRONTAL PASSAGE ON MONDAY NIGHT...AND WE HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND POSSIBLE LARGE HAIL. THIS FRONT WILL MOVE THROUGH THE REGION ON TUESDAY...WITH MUCH MORE TRANQUIL WEATHER EXPECTED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY....BUT MAY BE NEEDED ON MONDAY AND MONDAY NIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:20 PM EST | Special Marine Warning | TAE | 25 min | |
| Feb 23, 7:31 PM EST | Special Weather Statement | TAE | Taylor | 29 min |
| Feb 24, 4:00 AM EST | River Flood Warning | TAE | Gadsden, Leon | 11 days |
| Feb 24, 6:32 AM EST | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 9 more | 50 hr |
| Feb 24, 11:04 AM EST | River Flood Warning | TAE | Jackson | 7 days |
| Feb 24, 4:05 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Taylor, Wakulla | 25 min |
| Feb 24, 4:12 PM EST | Special Marine Warning | TAE | 2 hr | |
| Feb 24, 4:21 PM EST | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 24 min |
| Feb 24, 4:57 PM EST | Severe Thunderstorm Warning | TAE | Bay, Gulf | 33 min |
| Feb 24, 5:00 PM EST | Special Weather Statement | TAE | Leon | 30 min |
| Feb 24, 5:24 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 51 min |
| Feb 24, 5:36 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 39 min |
| Feb 24, 5:37 PM EST | Special Weather Statement | TAE | Leon | 38 min |
| Feb 24, 5:52 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison | 38 min |
| Feb 24, 3:52 AM EST | River Flood Warning | TAE | Decatur, Miller, Seminole | 42 hr |
| Feb 24, 10:46 AM EST | River Flood Warning | TAE | Terrell, Webster | 58 hr |
| Feb 24, 10:56 AM EST | River Flood Warning | TAE | Dougherty | 34 hr |
| Feb 24, 11:01 AM EST | River Flood Warning | TAE | Baker, Mitchell | 65 hr |
| Feb 24, 1:13 PM EST | River Flood Advisory | TAE | Grady, Thomas | 36 hr |
| Feb 24, 6:44 PM EST | Special Weather Statement | TAE | Lowndes | 46 min |
| Feb 24, 10:11 AM EST | River Flood Warning | TAE | Geneva | 5 days |
| Feb 24, 10:42 AM EST | River Flood Warning | TAE | Coffee | 46 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.